To contact HKPR, call 1-866-888-4577     CONTACT US

WAKE-UP CALL

- Action Needed Now to Address Rise in ‘Bootleg’ Fentanyl and Potential of More Opioid Overdoses, Health Unit Warns -

Local health officials are joining the provincial chorus of concern, calling for action to address the surge in ‘bootleg’ fentanyl being seen in some parts of Ontario.

The Haliburton, Kawartha, Pine Ridge District Health Unit is joining with other health and law enforcement agencies, including the Ontario Association of Chiefs of Police, to warn that a coordinated response is needed to prevent the potential flood of bootleg fentanyl entering the province. A surge in bootleg fentanyl – and a resulting rise in overdoses and deaths – has been seen recently in British Columbia and Alberta, as well as American states bordering Ontario. In B.C., the problem of bootleg fentanyl – and resulting record-breaking overdose deaths – is so bad that a public health overdose emergency has been declared.

It’s predicted Ontario will not be immune to the same bootleg fentanyl problem.

“It’s hard to say if more bootleg fentanyl is being detected in our region, but certainly other provinces and states, as well as some Ontario communities, are seeing an increased presence of bootleg fentanyl in their areas,” says Shawn Woods, Manager of Communicable Disease Control, Epidemiology and Evaluation with the HKPR District Health Unit. “We’re encouraging local service providers and other agencies to be aware of the problem here, so that they can better respond to it. We also want the Ontario government to show leadership and work with all groups to take immediate steps to respond to the problem, in order to save lives, reduce injury and improve safety.”

While fentanyl is a legitimate and powerful painkiller prescribed by doctors, it is also increasingly ending up on the street as an illicit drug. Bootleg – or illegal – fentanyl is a high-dose, highly-addictive illicit opioid much more toxic than morphine. In Ontario, bootleg fentanyl has been detected in heroin and cocaine, as powder, and as counterfeit pills manufactured to resemble prescription opioids such as Percocet and Oxycontin. There are also reports that bootleg fentanyl has also been found in crystal meth and ecstasy. Bootleg fentanyls cannot be detected by sight, smell or taste, and may have health and safety implications for first responders, hospital staff, and others, given the potential for exposure via skin contact or accidental inhalation. People using substances occasionally and daily are at risk of an opiod overdose. Many people will be unaware their drugs have been contaminated by bootleg fentanyl, which makes for a higher risk of overdose. In any opioid overdose, seconds matter.

Naloxone is the emergency medicine used to reverse the effects of an opioid overdose. Woods encourages anyone who is an opioid user – prescribed or not – to immediately get a kit. “Having naloxone available is critical to save lives,” she notes.

Locally, people at risk of overdose, or their close friends and family members, can contact PARN at 1-800-361-2895 to get a free naloxone kit and training. Recently, this life-saving medication was also made available at many pharmacies in Ontario.

“Many people have already died from accidental drug overdoses due to fentanyl misuse, and the reality is that these deaths are preventable,” Woods notes. “We need coordinated action now to combat the problem, before it gets even worse.”

For media inquiries, contact:

Shawn Woods, Manager of Communicable Disease Control, Epidemiology and Evaluation, HKPR District Health Unit, (905) 885-9100 or 1-866-888-4577, ext. 1290,

or Chris Jardin, Prevention Education Coordinator, PARN, 1-800-361-2895, ext. 206.

Post Rating

Comments

There are currently no comments, be the first to post one.

Post Comment

Name (required)

Email (required)

Website